Ototoxic medication: do some medications are toxic to our hearing?
Medication designed to treat illnesses obviously has beneficial effects, but also has various degrees of side effects that can be harmful to our health. A certain type of medication, ototoxic medication, is toxic to our ears. Ototoxic drugs can cause dizziness, vertigo, nausea and can even affect the cochlea. Changes in this part of the inner ear can lead to tinnitus (ringing of the ears) and temporary or permanent hearing loss.
What characteristics influence the toxicity of a medication?
Characteristics of the person:
- Suffers from hearing loss
- Has balance issues
- Has a pre-existing medical condition (e.g. kidney failure)
- Is elderly
- Is particularly sensitive to medications
Characteristics of the medication:
- Method of administration
- Duration of treatment
- Interaction with other ototoxic drugs
What medications are ototoxic?
Hundreds of prescriptions and over-the-counter medications can be ototoxic. Here are some examples:
- Anti-inflammatories: salicylates (aspirin), acetic acids (indometacin), etc. The two ingredients known to cause damage are ibuprofen and naproxen.
- Drugs used to treat cancer and blood disorders: cisplatin and its derivatives.
- Diuretics: furosemide, ethacrynic acid, etc.
- Antibiotics: aminoglycosides, macrolides, etc.
How can you prevent hearing loss from ototoxic medication?
If you are suffering from tinnitus or hearing loss, tell your doctor or pharmacist to be sure they won’t give you ototoxic medication. If your doctor prescribes you a new medication, find out if it has ototoxic side effects.
For over-the-counter drugs, we recommend reading the label carefully or asking the pharmacist to check if the drug is ototoxic. Avoid mixing over-the-counter drugs with other medication.